MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM HELIX COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM HELIX COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-1.5-2-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that bare axium coil failed to detach.Two detachment attempts were made with the instant detacher (id).A second id was not used.One manual detachment was attempted but still the coil failed to detach.The devices were prepared and used per the instructions for use (ifu).This event occurred during the coiling treatment of an anterior cerebral artery aneurysm.The aneurysm was unruptured, saccular with a max diameter was 5.1mm and a neck width of 1.2mm.The blood flow and the vessel anatomy were both normal.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the axium pushwire was returned for analysis implant coil detached and missing.The instant detacher involved in the event was not returned with the device.The pushwire was found broken between the positive load indicator and the break indicator.The actuator interface and positive load indicator were not returned for analysis.The break is indicative that a manual detachment was attempted at this location.As the actuator interface and positive load indicator were not returned, evidence of mechanical detachment attempts using an instant detacher could not be confirmed.The inner liner was found extending out of the broken end.The break indicator was found intact.The release wire and coin were already fully retracted from the lumen stop/pushwire and were not returned for analysis.The lumen stop was found to be visually acceptable.The retainer ring was found damaged and the inner diameter could not be reliably measured.No other anomalies were observed.Based on the analysis performed, the report of ¿non-detachment¿ could not be confirmed as the device was returned with the implant coil already detached.Evidence of manual detachment was found, and the release wire and coin were retracted out of the lumen stop, causing the implant coil to detach as designed.It is possible that the shield coil became damaged and wrapped around the coil shell or proximal end of the implant coil, causing the reported non-detachment.Since the instant detacher, actuator interface, positive load indicator, release wire, coin and implant coil were not returned, any contribution of the instant detacher, actuator interface, positive load indicator, release wire, coin and implant coil to the non-detachment could not be determined.Per the axium detachable coil and axium i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 at tempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, ¿in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM HELIX COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9210804
Report Number2029214-2019-01036
Device Sequence Number11539993
Product Code KRD
UDI-Device Identifier00847536029415
UDI-Public00847536029415
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2022
Device Model NumberQC-1.5-2-HELIX
Device Lot NumberA875959
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2020
Initial Date Received by Manufacturer 10/14/2019
Supplement Date Received by Manufacturer05/29/2020
Initial Report FDA Received Date10/18/2019
Supplement Report FDA Received Date06/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR